SSRIs: Sharp Drop in Brain Activity + Worsening Depression & Suicidality

NOTE BY Ann Blake-Tracy (www.drugawareness.org):

Hopefully if you have followed my work or read my book, “Prozac: Panacea or Pandora? – Our Serotonin Nightmare,” you know that I have made the argument for a decade and a half that antidepressants are the most similar drugs we have ever seen to dissociative anesthetics like PCP or Ketamine. They just work in a little slower motion is all. This research would confirm that by showing adrop in brain activity within ONLY 48 hours of use! All one needs to do is go to the one color page inmy book with brain wave patterns of a 31 year old male on Prozac for six months. The brain waves show that the patient is in a total anesthetic sleep state and dreaming while talking with those doing the test on him!
_______________________________________
Paragraph five reads:  “Prior research, Hunter said, has shown that between 8 and 14 percent of depressed patients develop thoughts of suicide while taking the most common forms ofdepression drugs, known as selective serotonin reuptake inhibitors (SSRI). Although reports have suggested that SSRIs are to blame, no firm link between these drugs and thoughts of suicide has been established.”

Paragraphs seven and eight read:  “The researchers treated 72 people suffering from majordepressive disorder (MDD) with one of two SSRIs, fluoxetine or venlafaxine, or with a placebo. All were evaluated by a clinician using the Hamilton Depression Rating Scale, a standard instrument that assesses the severity of a wide range of depression symptoms. Of the 37 participants on medication,five (13.5 percent) had worsening thoughts of suicide.”

“All of the participants were also examined using QEEG, which evaluates brain function based on thebrain‘s electrical activity. Among the 13.5 percent of participants who got worse, the researchersfound a sharp drop in brain activity within 48 hours of the start of medication. The dropoccurred in the midline and right-frontal sections of the brain, areas known to control emotions.”

SSRI Stories note:  In regard to placebo & suicidality, it should be remembered that the majority of placebo patients are ‘wash-out’ patients from other antidepressants and thus are actually inantidepressant withdrawal which can be extremely dangerous.

http://www.physorg.com/news189972383.html

Simple test can detect signs of suicidal thoughts in people taking antidepressants

April 8, 2010 By Mark Wheeler

(PhysOrg.com) — UCLA researchers have developed a non-invasive biomarker that may serve as a type of early warning system for doctors and patients.

While antidepressant medications have proven to be beneficial in helping people overcome majordepression, it has long been known that a small subset of individuals taking these drugs can actually experience a worsening of mood, and even thoughts of suicide. No clinical test currently exists to make this determination, and only time  usually weeks  can tell before a psychiatrist knows whether a patient is getting better or worse.

Now, UCLA researchers have developed a non-invasive biomarker, or indicator, that may serve as a type of early warning system.

Reporting in the April edition of the peer-reviewed journal Acta Psychiatrica Scandinavica, Aimee Hunter, an assistant research psychologist in the UCLA Department of Psychiatry, and colleagues report that by using quantitative electroencephalographic (QEEG), a non-invasive measurement of electrical activity in the brain, they were able to observe a sharp reduction of activity in a specific brainregion in individuals who proved susceptible to thoughts of suicide  within 48 hours of the start of treatment.

Prior research, Hunter said, has shown that between 8 and 14 percent of depressed patients develop thoughts of suicide while taking the most common forms of depression drugs, known as selective serotonin reuptake inhibitors (SSRI). Although reports have suggested that SSRIs are to blame, no firm link between these drugs and thoughts of suicide has been established.

This study suggests, for the first time, a link between worsening suicidality and specific changes inbrain function while on these medications.

The researchers treated 72 people suffering from major depressive disorder (MDD) with one of twoSSRIs, fluoxetine or venlafaxine, or with a placebo. All were evaluated by a clinician using the Hamilton Depression Rating Scale, a standard instrument that assesses the severity of a wide range of depression symptoms. Of the 37 participants on medication, five (13.5 percent) had worseningthoughts of suicide.

All of the participants were also examined using QEEG, which evaluates brain function based on thebrain‘s electrical activity. Among the 13.5 percent of participants who got worse, the researchers found a sharp drop in brain activity within 48 hours of the start of medication. The drop occurred in the midline and right-frontal sections of the brain, areas known to control emotions.

Of note, eight of the 35 participants taking a placebo (22.9 percent) also had increased thoughts of suicide. However, the placebo participants did not show the precipitous drop in brain activity within the first 48 hours.

“This is the first study to show a change in brain function after the start of medication that appears to be linked to the subsequent development of worsening thoughts of suicide during antidepressant treatment,” Hunter said. “Importantly, changes in this biomarker did not predict worsening suicidal thoughts in the placebo-treated subjects, so the results suggest that the biomarker specifically detected medication-related worsening only.”

QEEG is a relatively inexpensive instrument that is non-invasive; measurements are obtained by placing electrodes on the scalp. As a result, Hunter said, further development of this biomarker could potentially lead to a tool that could be used by clinicians to predict, in the early stages of treatment, whether an individual suffering from depression will develop thoughts of suicide.

Provided by University of California Los Angeles

620 total views, no views today

3/18/2001 – New MMR link to autism

Additional immunization woes surface linking autism once again to the MMR
vaccine. Parents with infants facing immunizations should be warned of this
as it always takes years for authorities like the FDA or CDC to get around to
doing it.

What is interesting to note is the leaky gut connection to brain damage
mentioned in the article. Reports of leaky gut are quite common with the
SSRIs as well as is the report of autistic tendencies.

We know that high serotonin levels are linked to autism.

And we know that over 90% of the serotonin in the body is produced in the
colon. (This is why so many intestinal side effects are related to these
serotonergic medications.)

The next piece of the puzzle would be to learn that high serotonin is linked
to the leaky gut. I believe that Dr. Michael Gershon at Columbia Presbyterian
has given us that information in his research on intestinal problems and
SSRIs, indicating that these side effects come from the high serotonin. The
answers to this connection should be found in his new book “The Gut Brain”.

For additional information on vaccines producing problems in brain function
and brain toxicity go to the www.drugawareness.org site and read “US
Congressman Dan Burton Requests Immediate Vaccine Recall.” Congressman Burton
is concerned about the mercury content in vaccines. Mark has posted this
article on our front page this month.

Ann Blake-Tracy, Executive Director,
International Coalition For Drug Awareness
www.drugawareness.org

Sunday 18 March 2001

New MMR link to autism

The most compelling evidence to date of a link between MMR injections and
autism has been announced by scientists. Researchers working on two separate
studies have linked brain dysfunction to physical abnormalities which could
have been triggered by the multiple vaccine. The new evidence is based on
clinical tests rather than analysis of statistical information. Scientists
investigated the physical symptoms and were able to put samples rather than
numbers under the microscope.

The head of Britain’s Autism Research Unit said the studies represented the
most important research into the condition ever carried out. Until now autism
has been seen as a purely mental disorder. One report from the Royal Free
Hospital in London has now found that many autistic children suffer from a
condition know as ‘leaky gut syndrome,’ a disease which damages the walls of
the intestine and is often found in children with autism, but is rare among
other children. Research suggests that these symptoms could be triggered by a
reaction to the MMR jab. Simon Murch, child specialist and the report’s
author, believes the studies represent an important advance: ‘We have shown
for the first time in a properly controlled study a clear link between gut
inflammation and brain damage.’ A second study conducted in the US suggests
that vaccines can cause children’s immune systems to go out of control. The
study investigated 35 autistic children and found 27 had abnormal immune
systems, with the abnormalities apparently triggered by vaccines or other
external factors.

Government officials treated the results with caution yesterday. David
Salisbury, head of vaccines at the Department of Health, said his advisors
had examined evidence from the Royal Free hospital and could not support
their findings: ‘We have looked at this work and the conclusions are not
convincing,’ he said.

Sunday Express

447 total views, 1 views today